The Annals of Applied Probability

Continuity of a queueing integral representation in the M1 topology

Guodong Pang and Ward Whitt

Full-text: Open access


We establish continuity of the integral representation y(t)=x(t)+0th(y(s)) ds, t≥0, mapping a function x into a function y when the underlying function space D is endowed with the Skorohod M1 topology. We apply this integral representation with the continuous mapping theorem to establish heavy-traffic stochastic-process limits for many-server queueing models when the limit process has jumps unmatched in the converging processes as can occur with bursty arrival processes or service interruptions. The proof of M1-continuity is based on a new characterization of the M1 convergence, in which the time portions of the parametric representations are absolutely continuous with respect to Lebesgue measure, and the derivatives are uniformly bounded and converge in L1.

Article information

Ann. Appl. Probab., Volume 20, Number 1 (2010), 214-237.

First available in Project Euclid: 8 January 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F17: Functional limit theorems; invariance principles 60K25: Queueing theory [See also 68M20, 90B22]
Secondary: 90B22: Queues and service [See also 60K25, 68M20]

Many-server queues heavy-traffic limits Skorohod M_1 topology continuous mapping theorem bursty arrival processes


Pang, Guodong; Whitt, Ward. Continuity of a queueing integral representation in the M 1 topology. Ann. Appl. Probab. 20 (2010), no. 1, 214--237. doi:10.1214/09-AAP611.

Export citation


  • [1] Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • [2] Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • [3] Kella, O. and Whitt, W. (1990). Diffusion approximations for queues with server vacations. Adv. in Appl. Probab. 22 706–729.
  • [4] Pang, G., Talreja, R. and Whitt, W. (2007). Martingale proofs of many-server heavy-traffic limits for Markovian queues. Probab. Surv. 4 193–267.
  • [5] Pang, G. and Whitt, W. (2009). Heavy-traffic limits for many-server queues with service interruptions. Queueing Syst. 61 167–202.
  • [6] Royden, H. L. (1968). Real Analysis, 2nd ed. Macmillan, New York.
  • [7] Skorohod, A. V. (1956). Limit theorems for stochastic processes. Theory Probab. Appl. 1 261–290.
  • [8] Whitt, W. (2002). Stochastic-Process Limits. Springer, New York.